Acute meningoencephalitis after withdrawal of antibiotics in Whipple's disease

Ann Intern Med. 1980 Nov;93(5):709-11. doi: 10.7326/0003-4819-93-5-709.

Abstract

A man with Whipple's disease was treated with oral penicillin (500 mg twice a day) for 2 years with eradication of bacillary organisms from the jejunum and a return of jejunal histologic findings to normal. While he was on this regimen, however, intermittent vertigo and tinnitus and decreased auditory acuity developed. Two days after penicillin was withdrawn, the patient developed acute meningoencephalitis that responded to parenteral penicillin and chloramphenicol therapy. Subsequently, central nervous system signs and symptoms and cerebrospinal fluid pleocytosis have been controlled with chronic chloramphenicol therapy. Penicillin may suppress, but not prevent, central nervous system disease in patients with otherwise successfully treated Whipple's disease.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Administration, Oral
  • Anti-Bacterial Agents / therapeutic use*
  • Chloramphenicol / therapeutic use
  • Humans
  • Male
  • Meningoencephalitis / drug therapy
  • Meningoencephalitis / etiology*
  • Middle Aged
  • Penicillin G / therapeutic use
  • Penicillin G Procaine / administration & dosage
  • Penicillin G Procaine / therapeutic use
  • Whipple Disease / drug therapy*

Substances

  • Anti-Bacterial Agents
  • Penicillin G Procaine
  • Chloramphenicol
  • Penicillin G